Withdrawal-induced crying spells and weepiness: quick tips
- Reassure yourself that however uncomfortable it may feel, crying a lot or feeling weepy is very typical of psychiatric drug withdrawal. The more you practice accepting it while it’s here, the easier you might find you’ll be able to coexist with it until it lessens and subsides.
- Remind yourself that there are very real and meaningful reasons for this weepiness that are not because you “have emotional lability” or an “underlying mental illness”. In part, this weepiness is thought to be caused by the temporary drug-induced injury to your central nervous system, but it also is completely natural to have intensified emotions emerge when you’re in the midst of drugs that may have been supressing them previously. It’s also a natural part of the psychiatric drug withdrawal journey to work through tremendous overwhelm, grief, despair, and pain.
- You might try shifting the way you make sense of this weepiness—for example, some people find this symptom to be cathartic, providing relief from anxiety. Others talk about feeling a sense of gratitude, because they see their tears as a sign that they’re “coming back alive”.
- Practicing self-compassion and being incredibly gentle with yourself as you grapple with this uncomfortable experience may help you feel a bit more at ease.
- Considering the crying as a sign of healing helps some people get through this symptom more easily.
- Exerting yourself physically—such as through dance, or high-paced walking, or running—may help you feel like you can release any pent up emotions you may be channeling through your tears.